Secondary Logo

Journal Logo

Does Neostigmine Cause Nausea and Vomiting?

White, Paul F. PhD, MD

Letter to the Editor: In Response
Free

Department of Anesthesiology and Pain Management, The University of Texas Southwestern Medical Center at Dallas, Dallas, TX 75235-8894.

In Response:

As stated in the article, our data suggest that neostigmine/glycopyrrolate may contribute to nausea and vomiting in the early postoperative period. We appreciated Dr. Booke's letter pointing out a potential statistical error based on the calculated percentages of side effects in the postanesthesia care unit (PACU) (Table 4). Based on the information available in the article, we do not disagree with Dr. Boeke's calculation.

In reviewing these data, we found that the P value for the difference in vomiting in the PACU between Groups 2 and 3 depended upon the type of chi squared test employed. (see Table 2 and Table 3 of this letter.) When the simple chi squared test is used, the P value = 0.04. However, if the Yates continuity correction (or Fisher's exact test) is used to reanslyze these results, the P value is 0.08. Nevertheless, when we combined data for both postoperative nausea and vomiting in the PACU, the overall incidence was significantly lower in Group 2 (versus Group 3) with all three statistical tests.

Table 2

Table 2

Table 3

Table 3

Therefore, the reanalysis of these data does not alter our conclusions regarding the influence of neostigmine/glycopyrrolate on the incidence of postoperative nausea and vomiting in the PACU. As stated in the conclusion of our abstract, "The use of mivacurium without reversal drugs was associated with a decreased incidence of nausea and vomiting in the PACU."

Paul F. White, PhD, MD

Department of Anesthesiology and Pain Management, The University of Texas Southwestern Medical Center at Dallas, Dallas, TX 75235-8894

© 1995 International Anesthesia Research Society